Skip to content
Includes Expert Content
Allergic to my period?
avatar
MandaJeanne posted:
I am a 24 y.o. woman, 1 year postpartum from the birth of my first child. While I was pregnant with him I would develop severe hives about once a month beginning in the 3rd trimester of my pregnancy. After giving birth I still get the hives once a month, and have pinpointed it to occur around the time of my period. I have been to an allergist and a dermatologist, both of whom had no answers for me. I have the Mirena IUD in, so I thought maybe I'm allergic to that? Or the hormone fluctuation?

Also, is it common to develop eczema after giving birth? I never had it before but I started to get it on my eyebrows and forehead hairline after having my son, as well as dry skin patches on the sides of my nose. I was tested for lupus and autoimmune disease with negative results. Thyroid tests are normal. I don't understand why my body is reacting this way?
Reply
 
avatar
Susan Evans, MD responded:
Dear MandaJeanne,

When a woman goes through pregnancy and delivery, her body is subjected to great hormone fluctuations. Such changes will often affect different processes of your body, including your skin.

I would discuss your concern about a possible allergy to your IUD with your doctor. Hives of this nature are a reaction to something that you are exposed to on a very regular basis.

Changes in your body will most certainly affect you in unexpected ways. Keep records of everything, food, clothing, makeup, skin care products, etc. that you use on a regular basis. Also make note of cleaning products, baby care items, etc. as well. Determining the cause of your hives is going to take detective work on your part. Stick with it and get the assistance of your doctor.

Best,

Dr. Evans
 
avatar
An_207144 responded:
I would urge you to talk to your ob/gyn about autoimmune progesterone dermatitis. It is not common and not much is known about it. Your ob/gyn can do a patch test with progesterone, to see if you are basically allergic to it. Be pro-active! It's your body and only you know it well. Keep after the doctors to get you cured and don't let them tell you they don't have an answer.
 
avatar
canacole responded:
You are not alone! While I have not suffered from hives due to my cycle, I have suffered from eczema that is tied to my cycle. I have found no one else with the same problem nor a doctor that seems to think of it more than an inconvience. They obviously haven't had their hands so blistered and cracked that you cringe sticking them in water. Anyway, I don't have a solution but I have found my own way to cope. In agreement with my doctor, I take my oral birth control for 11 weeks then take one week off. By doing so, the length of time I have to suffer through my eczema is considerably less. There was some trial and error finding a birth control pill that didn't cause my eczema to flair up, currently generic Necon 1/50 is what works, if this helps any. Hope this helps and hang in there :)
 
avatar
happymommy23 responded:
Holy crap!!! I am having the same problem!!!! Nobody knows what it is!!!! Same time around my period. Horribly itchy, painful and uncomfortable!!! I also have the Mirena IUD and had my first baby 3 yrs ago with hives while i was pregnant! Let me know if you find out what it is please because it has been going on for about 5 months now, and its exhausting!
 
avatar
TinaChandler replied to Susan Evans, MD's response:
Could this be autoimune progesterone dermatitis? I have had the same symptoms for about 9 months. I have visited my OBGYN (nothing wrong), family doctor (allergic to something) and an allergist (allergic to something, try Allegra to see if it gets better). Recently, I was an episode of Mystery Diagnosis on DIscovery Health and the woman profiled fit me to a tee! What test is used for diagnosis?
 
avatar
stl_jen replied to happymommy23's response:
I'm having the same symptoms! Has anyone had the Mirena removed and have these symptoms disappear? I'm tempted, but want to rule out other possible causes first because I had to pay out of pocket for the darn thing since my insurance doesn't cover bc. I've only had the Mirena for 3 months and these symptoms are unbearable at times, it just makes me tremble all over to be so uncomfortable. I hope we find some answers soon!
 
avatar
_Paula replied to TinaChandler's response:
I saw the same mystery diagnosis.....and was wondering the same thing- all of your symptoms sound like what I seen on there--ask your docs about it!!! GL


Featuring Experts

Mohiba K Tareen, MD is a board certified dermatologist who has an innovative practice in Roseville, Minnesota. Tareen Dermatology ( www.TareenDermato...More

Helpful Tips

Treatment for StingsExpert
Keep a container of meat tenderizer by the kitchen sink. If someone gets stung, make a quick paste by putting some of the meat tenderizer ... More
Was this Helpful?
5 of 7 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.